Wildfire, Teton & Gros Ventre Mountains
- When
- July 17, 1:30 PM MST to July 31, 11:59 PM MST
- Where
- Teton & Gros Ventre Mountains forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 43.002, -109.948 (the zone’s center; the record gives no point)
The Cliff Creek Wildfire quickly erupted on the afternoon of Sunday, July 17. Lightning-ignited the blaze on a mountain hillside northwest of Bondurant.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
The Cliff Creek Wildfire quickly erupted on the afternoon of Sunday, July 17. Lightning-ignited the blaze on a mountain hillside northwest of Bondurant. Gusty wind quickly fanned the flames and allowed the fire to spread to over 2,000 acres by nightfall. The fire crossed US Highway 189/191 near the entrance to Hoback Canyon prompting the closure of the road and the evacuation of nearby residences and guest ranches. The fire grew by over 4,000 acres the following day in hot, dry conditions. By July 22, the fire was no longer a threat to homes and travelers and the closures and evacuation orders were lifted. However, the fire continued to spread rapidly east in the Bridger-Teton National Forest reaching 16,000 acres in size by July 26. On that date, the fire grew by almost 5,000 acres in hot, dry, and windy conditions. The fire had grown to nearly 30,000 acres by the end of July. Please see the August 2016 Storm Data publication for more information regarding the conclusion of this fire.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Jul 17, 1:05 PM MST, 25 minutes earlier.
Area Forecast Discussion National Weather Service Riverton WY 205 PM MDT SUN JUL 17 2016 .SHORT TERM...Tonight Through Monday Rather dry west southwest flow aloft will be over the area through Monday with very warm to hot temperatures. Isolated afternoon and evening showers and thunderstorms will be possible mainly over the mountains this evening and again on Monday. Gusty southwest winds will increase over and near the east slopes of the mountains Monday afternoon. .LONG TERM...Monday night Through Sunday Rather dry west southwest flow aloft will be over the area through the weekend with very warm to hot temperatures and low relative humidity. Isolated afternoon and evening showers and thunderstorms will be possible mainly over the mountains monday evening and again on Tuesday. Then the convection is expected to be limited to the extreme south over sweetwater county. Gusty southwest winds will increase over and near the east slopes of the mountains. && .AVIATION.../00Z ISSUANCE/ Showers and thunderstorms will be found across much of central and western Wyoming through around 04z this evening. Gusty wind and small hail will be possible, with associated periods of MVFR conditions and mountain obscurations. By 06z, mainly mountain shower activity is expected. This activity will linger through 12z Monday, with widespread VFR conditions then expected. Wind will start to increase after 16z with periods of gusty wind expected by 20z for many terminals. Any shower development is expected to be over the northern mountains after 20z and could result in local mountain obscurations. Minimal impacts from these storms are anticipated at area terminals, though nearby storms may result in periods of breezy and erratic wind at KCOD. && .FIRE WEATHER... Rather dry west southwest flow aloft will be over the area through the week with very warm to hot temperatures and low relative humidity. Isolated afternoon and evening showers and thunderstorms will be possible mainly over the higher mountains this evening and again on Monday. Gusty southwest winds will increase over and near the east slopes of the mountains Monday afternoon combining with relative humidity of 10 to 15 percent in the lower elevations. && .RIW Watches/Warnings/Advisories... Fire Weather Watch from Monday afternoon through Monday evening for WYZ280-300. && SHORT TERM...C.Baker LONG TERM...C.Baker AVIATION...Branham FIRE WEATHER...C.Baker
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 330 AM MDT SUN JUL 17 2016 WYZ001>020-022>030-181200- YELLOWSTONE NATIONAL PARK-ABSAROKA MOUNTAINS-CODY FOOTHILLS- NORTH BIG HORN BASIN-SOUTHWEST BIG HORN BASIN- SOUTHEAST BIG HORN BASIN-OWL CREEK AND BRIDGER MOUNTAINS- BIGHORN MOUNTAINS WEST-BIGHORN MOUNTAINS SOUTHEAST- NORTHEAST JOHNSON COUNTY-SOUTHEAST JOHNSON COUNTY- TETON AND GROS VENTRE MOUNTAINS-JACKSON HOLE- WIND RIVER MOUNTAINS WEST-WIND RIVER MOUNTAINS EAST- UPPER WIND RIVER BASIN-WIND RIVER BASIN-LANDER FOOTHILLS- GREEN MOUNTAINS AND RATTLESNAKE RANGE- NATRONA COUNTY LOWER ELEVATIONS-CASPER MOUNTAIN-STAR VALLEY- SALT RIVER AND WYOMING RANGES-UPPER GREEN RIVER BASIN FOOTHILLS- UPPER GREEN RIVER BASIN-SOUTH LINCOLN COUNTY- ROCK SPRINGS AND GREEN RIVER-FLAMING GORGE-EAST SWEETWATER COUNTY- 330 AM MDT SUN JUL 17 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT ELEVATED FIRE DANGER ACROSS MUCH OF THE LOWER ELEVATIONS EAST OF THE DIVIDE. ISOLATED TO WIDELY SCATTERED THUNDERSTORMS OVER THE REGION. SOME STORMS WILL HAVE SMALL HAIL AND GUSTY OUTFLOW WINDS TO 45 MPH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY MONDAY...ISOLATED THUNDERSTORMS POSSIBLE ACROSS MAINLY THE ABSAROKA AND BIGHORN MOUNTAINS. TUESDAY...ISOLATED TO WIDELY SCATTERED AFTERNOON AND EVENING THUNDERSTORMS IN THE SOUTH AND CASPER MOUNTAIN AREA. GUSTY WIND AND LIGHTNING WILL BE THE MAIN THREATS. WEDNESDAY...ISOLATED AFTERNOON AND EVENING THUNDERSTORMS IN THE SOUTH. GUSTY WIND AND LIGHTNING ARE THE MAIN THREATS. THURSDAY THROUGH SATURDAY...ISOLATED AFTERNOON AND EVENING THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE URGED TO REPORT STRONG WIND GUSTS OVER 40 MPH. THANK YOU.
The national radar mosaic for the moment the first event began.
3 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2016Every state in 2016This day in weather historyWarnings in Wyoming, July 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 653950, 654087, 654088.